Log in
Thyroid UK
91,703 members106,002 posts

Uni-Pharma T4 to Mercury Pharma Levothyroxine

Hi all,

after 9 years being on T4 from Uni-Pharma i run out of tablets and i had to get a prescription from my GP, Levothyroxine from Mercury Pharma here in the UK.

I'm Greek living in the UK and i was getting my T4 everytime i was back in Greece but this time i will be visiting home in 3 weeks and i didn't realize i had no levo left

Will i notice any side effects switching brands?

Thanks

14 Replies
oldestnewest

Misfits73,

No one can tell you that you will or won't, you'll just have to wait and see. Each brand has different fillers which can cause adverse symptoms. Make a note if you do so that next time you get Levothyroxine on NHS you can try one of the alternative makes.

Reply

Do you know what's available through NHS?

1 like
Reply

Have a look here:

thyroiduk.org.uk/tuk/treatm...

I'd suggest Actavis, if possible.

1 like
Reply

Thanks for that,

can a different brand make you feel better?

1 like
Reply

Different people have different responses to the various products. When I first started I was insistent that it wouldn't matter which I took. It did - as I found out over the first couple of years.

I have been taking Actavis AND Uni-Pharma for quite some time now - and that has been OK for me. My trial of Teva was bad. I didn't feel right on Mercury Pharma. And Wockhardt are in 25 microgram tablets only.

Reply

How long will it take to notice any differences if any?

Reply

Could be a day - or weeks or months. Sorry not to be more helpful but the reality is that it is highly variable.

1 like
Reply

Hi helvella, what was so bad about the Teva, if you don't mind me asking?

1 like
Reply

I usually find my levothyroxine seems to help me sleep. If (very rarely) I don't take my tablet at bed-time, I often wake up after a while. Having taken my tablet, I rarely do.

With Teva (and my Teva was only one ninth of my daily dose! 12.5 out of 112.5.) I either didn't fall asleep as usual or woke up after a while.

The Teva also made my stomach feel similar to being hungry. Not terrible, but not right.

All in all, I was so aware of feeling different - and not in the right direction. After trying for a few days, I switched back - and eventually felt my version of normal after two or three weeks. (How much of that was psychological? I don't know.)

2 likes
Reply

Interesting to know you take Levo at night and helps you sleep, I may try this but I do take sleeping tablets and don't think I would either rember to take before them or that they would be ok to take together, would I be able to take the 2 together ? 2 X zopiclone 7.5mgs = 15mgs I need them or will not sleep always had problems sleeping at night.

at moment take my Levo when I wake up at 4-5 am then go back to sleep, which is working,

I have also got rid of nasty TEVO new formula god they made me feel like I didn't have much longer to live and didn't do so well on Activa more pain much more hair loss , this Mercury seems to suit me better it was the one I was on for years so maybe my body didn't like the change of other Levi's, I do hope it's not all those changes that has made me lose two thirds of my hair but hasnt got rid of all side affects, carpel syndrome still their so are the aches and pains and severe hair lass from all the Levo brands as I shed loads after each change, I can now tie my hair up with one Kirby grip, now that's thin! I can't wear dog clips as don't have enough hair to hold it any more.. and I do feel it's the Levo that has caused this ! dr said their would be no side affects with Levo ! Mmmm well I have put on about two stone since taking, lost hair feel like I'm 90 ache , I am only 53 yrs old I got sciatica which never had which caused me to lose use of my left legs for months ,I'm still walking with a stick because of it!

My aches pains were definitely not on my body before taking Levo as I'm writing this I'm getting carpel syndrome , I just can't seem to be able to do much at all with out suffering and is easier and more comfortable for me to stay in bed most of the times.

I just have got so slow at doing anything these days, no way could I go out to work as I just wouldn't be able to get up and stay awake all day :( I stay in bed most days as have zero energy ,and days I just stare into space, if someone asked me how day was I really could not tell them as not sure myself, I do take a multi vitamin for over 50s Bought out of boots and 1000 mgs cod liver oil tablets daily and Vitamin Adcal D3 with calcium carbonate 3000mgs ( equivalent to 1200 mg calcium with 800 I.u (equivalent to 20 micro grams v Vitamin D that's prescribed through GP years ago. I have to take lanzaprozal , as have severe heart burn if not , what ever I eat, and if I bend over I get acid reflux come up. ( I'm not sure if this stops me absorbing my Levo ?.

I'm going for some vitamin bloods soon in next couple of weeks, won't do thyroids as only sowned my dose about 2 weeks, they said wait till you have the thyroid done again, I said no as it might be vitamin deficiency and if it is why do I want to wait another 4 weeks feeling like crap no I want them done asa. Seems my Drs I'd quite good letting you pick own bloods so going with my list ready this time, then going to ask for TSH T4 Free T3 and reverse T3 in 4 weeeks , see if they will do them, they did the T3 last time I asked so they are not denying me bloods.

Anyway on Levothyroxine they say they are all the same, why do they not ask the patients who take them rather than the companies who make them as I can def say they are all very different ..the way the treat all us hypo patients the same is beyond me as we can not all be the same as we would all have same symptoms and those who are getting on with T3 are out there having a life, it's us who are looking for answers why we feel crap that are not benefitting from Levothyroxine alone, but I have discovered other friends on it feel bad but also had not put it down to the Levo but can see it is now after talking about it ! We were all supposed to take tablets go away and shut up, we have all been told take anti depressants which I now refuse to go on as they make me mongedout and ten times worse ! So they are not palming me off with that, I even got given nytryptalin for pain which I will not take as know amitryptalin is a very strong anti depressant, took a few tablets and went to bed slept for 3 days so not taking them, so they tried to trick me into taking an anti depressant to shut me up mong me out to go away and just be on that and become like a vegetable, .. not for me that's not giving me the energy i I so desperately need to have a life..

Fed up of all this pain hairloss

Reply

So the GP prescribes levothyroxine without mentioning the brand and you visit the pharmacy.What makes the pharmacist select a brand out of the 5 available in the UK?

Excuse my questions but the last 5 years i live in this country only twice i got a prescription (for antibiotics and naproxen) and i don't know how the system works

Reply

The prescription will almost certainly just say levothyroxine. The pharmacy is allowed to dispense any of the four makes (currently Almus is just Actavis repackaged specially for them). There is no logic, sense, or reason to this choice though we often suspect that there are financial reasons behind the scenes. That is, one make may cost the pharmacy more than another.

Only if the prescribing doctor writes something else (e.g. a make, or that is must be lactose-free) is the pharmacy forced to select one make rather than another.

In reality, most (but not all) pharmacies are usually quite helpful in trying to supply what you ask for. And, if you ask them, many will write on your records which make you will accept.

Reply

I've seen that you should have a blood test to check thyroid is ok 6 weeks after swapping brands so I guess you will know by then if they suit you or not , I've just picked up my prescription for mercury pharma as TEVO didn't suit me nor did Activa , started off on Mercury Pharma years ago and was better on them so hope they are still the same.

1 like
Reply

Helvella mentioned "being hungry".

The last years i put 15kg and both my endo in Greece and the GP here said to change lifestyle habbits, exercise more.I told them i'm constantly craving food, something's not right as my job keeps me very active.

I gave up as i thought as i'm getting old the metabolism changes.I found a dietician and after being on a strict diet i couldn't lose weight.

What is usually happening is after an hour of taking the tablet my stomach feels empty and giving me shakes, can't function.The same applies before going to bed at night.

I'm not a diabetic, my blood pressure and thyro results are normal, just my vitamin D and B12 are low (i'm on supplements)

2 days now in the Mercury Pharma and i'm not getting that hungry feeling, might be placebo but i'll wait and see what happens

2 likes
Reply

You may also like...